Oklahoma, 2009

Hail in Oklahoma, August 20, 2009

August 20, 2009 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed over southern Oklahoma ahead of a surface cold front that was moving southeast. Enough instability existed for a thunderstorm to become severe over Carter, Johnston, and Marshall counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over southern Oklahoma ahead of a surface cold front that was moving southeast. Enough instability existed for a thunderstorm to become severe over Carter, Johnston, and Marshall counties. Half-dollar size hail was reported north of Mannsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 5:47 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 5:47 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
647 AM CDT THU AUG 20 2009

.AVIATION...
YET ANOTHER STORM CLUSTER WILL AFFECT SEVERAL TAF SITES THIS
MORNING. THE STORMS ARE EXPECTED TO DIMINISH AND MOVE EAST THIS
MORNING... BRINGING A TEMPORARY END TO TSRA AROUND 15Z. SCATTERED
STORMS MAY CONTINUE THROUGH THE DAY... BUT LESS THAN 50 PERCENT
CHANCE AT ANY GIVEN SITE. MORE STORMS ALONG COLD FRONT AFTER
20Z... EXCEPT NORTH SITES. RAIN CHANCES DIMINISH FURTHER AFTER 00Z
THIS EVENING... AND VFR CONDITIONS ARE EXPECTED AFTERWARD. WINDS
WILL SHIFT TO ABOUT 020 DEGREES AT 10-15 KT BEHIND FRONT... THEN
DIMINISH AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT THU AUG 20 2009/

DISCUSSION...
SCATTERED THUNDERSTORMS ARE FORMING OVER CENTRAL AND NORTHERN
OKLAHOMA EARLY THIS MORNING... IN AN AREA OF LIFT JUST NORTH OF A
SURFACE BOUNDARY. A COLD FRONT IS A SHORT DISTANCE NORTH OF THE
OTHER BOUNDARY AND WILL ADD TO THE LIFT AND TO CONVECTIVE
DEVELOPMENT THIS MORNING.

DUE TO THE CONTINUED CONVECTIVE RAINFALL THAT IS EXPECTED TODAY
OVER AREAS THAT HAVE RECEIVED LARGE AMOUNTS OF RAINFALL THIS
WEEK... WE WILL ONCE AGAIN EXTEND THE FLASH FLOOD WATCH. THIS
SHOULD BE THE LAST EXTENSION... UNLESS THE STORMS FAIL TO PROGRESS
SOUTH AS EXPECTED LATER TODAY. A FEW COUNTIES HAVE BEEN TRIMMED
FROM THE WATCH... MAINLY IN THE NORTH AND WEST... WHERE LESS
RAINFALL IS EXPECTED TODAY.

SURFACE HIGH PRESSURE IS FORECAST TO BUILD SOUTH INTO OKLAHOMA AND
NORTH TEXAS TONIGHT INTO FRIDAY... WHICH SHOULD FORCE THE STORMS
FARTHER SOUTH... EVENTUALLY BRINGING AN END TO THE RAIN OVER OUR
FORECAST AREA. AFTER TONIGHT... THERE IS NO SIGNIFICANT CHANCE FOR
RAIN THROUGH THE REST OF THE 7-DAY FORECAST.

TEMPERATURES TODAY WILL BE HELD DOWN AGAIN BY RAIN AND CLOUDS
ASSOCIATED WITH THE STORMS. EVEN THOUGH THE AIRMASS ARRIVING TODAY
AND TONIGHT IS COOLER THAN THE ONE IT IS REPLACING... EXTRA
SUNSHINE TOMORROW SHOULD BRING TEMPERATURES BACK UP CLOSE TO THOSE
OF TODAY.  OVERNIGHT LOWS... HOWEVER... WILL DROP NOTICEABLY.

THE WEEKEND AND EARLY NEXT WEEK WILL BE MAINLY UNDER THE INFLUENCE
OF HIGH PRESSURE ALOFT... RESULTING IN WARM WEATHER WITH MINIMAL
RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  61  88  62 /  80  10   0  10
HOBART OK         89  62  91  64 /  30  10   0  10
WICHITA FALLS TX  95  67  95  67 /  30  20   0  10
GAGE OK           86  56  87  61 /  50  10   0  10
PONCA CITY OK     87  60  85  62 /  70  10   0   0
DURANT OK         95  71  92  65 /  40  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR OKZ011>013-
     015-017>020-023>026.

TX...NONE.
&&

24/23/23
Hazardous weather outlook, Aug 20, 10:35 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT THU AUG 20 2009

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM COALGATE
TO ARDMORE TO WICHITA FALLS...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON INTO THE LATE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
AN UPPER-LEVEL WAVE... AND AN ASSOCIATED SURFACE FRONT... WILL MAKE
THEIR WAY ACROSS THE SOUTHERN PLAINS THIS AFTERNOON.  THE COMBINATION OF
MODERATE INSTABILITY... FAVORABLE VERTICAL WIND PROFILES... AND THE
SURFACE FRONT... MAY RESULT IN A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.  THE RISK OF SEVERE STORMS WILL END FROM NORTH TO SOUTH
THIS EVENING... AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION.  THE
MAIN CONCERNS WILL BE STRONG WINDS... LARGE HAIL... AND HEAVY
RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BRING A BREAK IN THE
RAIN THAT IS EXPECTED TO LAST AT LEAST THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5AM FRIDAY.

In the hours before

Local storm report, Aug 20, 1:06 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
206 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             OKEENE                  36.12N 98.32W
08/20/2009  E0.75 INCH       BLAINE             OK   CO-OP OBSERVER

&&

11
Local storm report, Aug 20, 1:18 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             6 WSW FAIRVIEW          36.24N 98.58W
08/20/2009  E0.88 INCH       MAJOR              OK   PUBLIC

&&

11
Special weather statement, Aug 20, 1:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU AUG 20 2009

OKZ032-201945-
HUGHES OK-
227 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF SPAULDING AT
227 PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3488 9612 3491 9640 3494 9640 3491 9642
      3492 9648 3508 9648 3509 9613

30
Local storm report, Aug 20, 1:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     1 N HUCMAC              36.07N 98.79W
08/20/2009  E60 MPH          DEWEY              OK   AMATEUR RADIO

&&

11
Special weather statement, Aug 20, 1:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT THU AUG 20 2009

OKZ041-046-047-202000-
MURRAY OK-JOHNSTON OK-CARTER OK-
236 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON AND MURRAY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF GENE AUTRY AT 236
PM CDT...MOVING EAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3436 9673 3420 9679 3425 9711 3435 9706

30
Special weather statement, Aug 20, 1:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT THU AUG 20 2009

OKZ032-202000-
HUGHES OK-
248 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CALVIN AT 248 PM CDT...MOVING
EAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LAT...LON 3484 9609 3487 9637 3505 9635 3504 9607
      3486 9608

30

The radar

The Norman radar (KTLX), 123 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnston

When
August 20, 2:05 PM CST
Where
Johnston County, 6 mi N of Mannsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.277, -96.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193478.